Alert archive / Kentucky / Wind Advisories in 2018

Wind Advisory 5, NWS Jackson, KY

December 2, 201813 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Dec 2, 2018, 3:51 AM EST for 13 counties in Kentucky. It took effect at Dec 2, 2018, 12:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2018, 3:51 AM EST (08:51 UTC)
In effect from
Dec 2, 2018, 12:00 PM EST
Expired
Dec 2, 2018, 6:00 PM EST
In force
6 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Laurel County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY

The radar

The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 441 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
441 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WWUS73 KJKL 020851
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
351 AM EST Sun Dec 2 2018

...Strong Wind Gusts This Afternoon...

KYZ044-050>052-058>060-068-069-079-080-083-084-021700-
/O.NEW.KJKL.WI.Y.0005.181202T1700Z-181202T2300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
and Whitley City
351 AM EST Sun Dec 2 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
EVENING...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect from noon today to 6 PM EST this
evening. 

* TIMING...Winds will become strong and gusty between 12 and 6 pm
  today. 

* WINDS...Southwest winds of 10 to 20 mph, with gusts as high as
  40 mph are expected. 

* IMPACTS...Winds this strong will blow around loose objects as
  well as make driving difficult for high profile vehicles,
  particularly on east to west oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

GEOGERIAN
2 follow-up statements
394 
WWUS73 KJKL 021655 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
1155 AM EST Sun Dec 2 2018

...Strong Wind Gusts This Afternoon...

KYZ044-050>052-058>060-068-069-079-080-083-084-022300-
/O.CON.KJKL.WI.Y.0005.181202T1700Z-181202T2300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
and Whitley City
1155 AM EST Sun Dec 2 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* TIMING...Winds will be strong and gusty between 12 and 6 pm 
  today. 

* WINDS...Southwest winds of 10 to 20 mph, with gusts as high as 
  40 mph are expected. 

* IMPACTS...Winds this strong will blow around loose objects as 
  well as make driving difficult for high profile vehicles, 
  particularly on east to west oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$
GREIF
477 
WWUS73 KJKL 022258
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
558 PM EST Sun Dec 2 2018

KYZ044-050>052-058>060-068-069-079-080-083-084-030000-
/O.EXP.KJKL.WI.Y.0005.000000T0000Z-181202T2300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
and Whitley City
558 PM EST Sun Dec 2 2018

...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING...

Winds have weakened enough to allow the wind advisory to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 2, 1:31 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 2, 1:31 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
131 AM EST Sun Dec 2 2018

.UPDATE...
Issued at 131 AM EST SUN DEC 2 2018

The first line of showers that affected far eastern Kentucky
earlier this evening has mostly moved out of the area, with only
some residual showers in southern Pike County. The second line of
showers has continued to progress eastward as well, now on the
doorstep of the Jackson Weather Office. Expecting this line to
push through to far eastern Kentucky in the next several hours.
Kept mention of thunder for the next couple of hours as well. The
majority of the shower activity will exit Kentucky through dawn.
Freshened up the grids with latest observations and trends. A new
ZFP was not needed at this time. Updates have been sent.

UPDATE Issued at 1032 PM EST SAT DEC 1 2018

Still watching the two lines of showers and storms. The first one
has now shifted into far eastern Kentucky and will move across
these areas over the next few hours before exiting to the east.
The second line continues to fill in as it approaches the area.
This line will move through overnight and have refined pops to
capture this line as it moves east overnight using our local
timing tool. Still some thunder being reported at times with the
current line moving east and the line upstream. Thus, will
maintain thunder chances through the overnight hours. It does look
like all showers and storms should be to the east by dawn, leaving
behind dry conditions for Sunday.

UPDATE Issued at 700 PM EST SAT DEC 1 2018

Showers and storms from earlier have all exited the area with dry
conditions being observed over much of east Kentucky presently. A
complex of showers and storms from Richmond to Lexington will
track northeast and clip our Bluegrass counties over the next few
hours. Otherwise, we are watching a two developing lines of
showers and storms. The first one is southwest of the area and
developing to the north rather quickly. This line could develop
into east Kentucky by 9 pm. The second line is associated with the
occluded front and is presently back across western Kentucky.
These two lines will continue to blossom as we head into the
overnight hours with jet support increasing. Thus, have gone ahead
and increased rain chances to categorical for the area after 9 pm
as these lines of showers and storms push on through. Instability
remains limited to the east, so thunderstorm potential should
drop off as activity moves east overnight. However, for now, will
hang onto the thunder chances for our western zones.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 320 PM EST SAT DEC 1 2018

19z sfc analysis shows a deep cyclone over the Central Plains with
an elongated warm front stretched east into Kentucky. With this
front, scattered to numerous showers are passing through eastern
Kentucky this afternoon with a band of thunderstorms developing
over south central Kentucky well ahead of the system's cold front.
The pressure gradient is tight through Kentucky keeping the winds
up, but still not seeing their full potential most places yet as
an inversion appears to be keeping the stronger winds aloft
confined to just our higher terrain. However, the more convective
nature of the showers and storms moving into western parts of the
area could also bring down higher winds so will keep the SPS going
for winds of 30 to 40 mph across the area through sunset. The
clouds have exhibited some breaks over the east this afternoon -
likely helping to increase the instability over the area as
temperatures have climbed into the mid 50s to lower 60s while
dewpoints are in the low to mid 50s.

The models are in good agreement aloft through the short term
portion of the forecast. They all depict a closed low over the
Central Plains opening up and working into the Ohio Valley on
Sunday and into the Great Lakes later that night. The bulk of the
energy associated with this low stays north of Kentucky until
late in the period. Given the agreement have favored the blended
solution as a starting point for the grids with a lean toward the
HRRR and NAM12 for details.

Sensible weather will feature an active late afternoon and evening
as windy conditions aloft may make it to the sfc thanks to showers
and possible thunderstorms. Meanwhile, the higher elevations near
the Virginia border continue to see some higher gusts thanks in
part to a mountain wave component to the winds running just above
the sfc. This will move off later this evening while the
convection settles down as well, limiting the stronger wind
threat. With the area in between the system's fronts tonight we
will probably see a small ridge to valley temperature difference
into dawn. On Sunday, sunshine returns with breezy conditions
continuing on southwest winds making for another mild day with
highs in the mid 60s most places. Clouds return on Sunday night
along with winds turning more to the west generating some upslope
component enhancing the low cloud formation. Would not be
surprised if some sprinkles or drizzle develop late Sunday night,
but will leave it out for now. Temperatures into Monday morning
should be more uniform than the night before on a CAA pattern.

Used the CONSShort and ShortBlend as the starting point for all
the grids through the short term with some adjustments to
temperatures each night for terrain distinctions. As for PoPs,
generally went above the blends until the main boundary moves
through late tonight.

.LONG TERM...(Monday through Saturday)
Issued at 424 PM EST SAT DEC 1 2018

Models are in good agreement to start out the extended portion of
the forecast, with a deep southern stream longwave troughing
pattern across much of the continental U.S., and SW to NE flow
across KY. A shortwave will push southward and lower heights
across the state throughout the day Monday, becoming fairly
stationary through the day Tuesday. The GFS is much stronger with
this system, developing a upper level low, while the ECMWF is
just an open wave. Meanwhile, another trough will press southward
from Canada, merging the northern stream with the southern stream
on Tuesday. During this time the GFS has the above mentioned
shortwave maintaining strength as it slowly pushes east of the
state by Tuesday night. However, the ECMWF develops another
shortwave that tracks just north of the state during the day
Wednesday as well. Compared to yesterday, the models go back into
surprisingly good agreement by Thursday, with generally zonal
flow across the region through at least Friday. Things go awry
again as a wave develops and strengthens across the western half
of the U.S. and shifts towards the Ohio Valley. Heights begin to
lower across the state according to the ECMWF to round out the end
of the period, while the GFS keeps a dampened trough across the
region.

As for sensible weather, a secondary cold front will be moving
into the state during the day Monday, but will lose considerable
strength and dissipate as it moves across the CWA late in the day.
Kept slight to low end chance pops, mainly across the northern and
far eastern portion of the CWA as this weakening system moves
across. Much colder air near the surface will move in behind this
front, despite the WSW flow in the mid/upper levels. Highs on
Monday will be some 20 degrees lower than highs on Sunday in many
places, generally ranging from the mid 40s in the north, to around
50 in the southeast. The above mentioned discrepancy in waves
will move through Tuesday into Wednesday, resulting in the blend
having some degree of pops in place across the CWA during this
time. Since the GFS has higher pops associated with its upper
level low on Tuesday/Tuesday night, the Superblend produced 20 to
30 pops across portion of the CWA. Meanwhile, the ECMWF is much
lighter with its system, with the Superblend essentially averaging
out the pops just below mentionable criteria. Given the
uncertainty on which model is current, generally kept Superblend
pops during this time.

As the northern flow continues shift southward, colder flow will
continue to make its way into the region, with NW flow expected
aloft by Tuesday night. Highs on Tuesday will only be in the mid
30s, so precip that falls throughout the afternoon could be a mix
of rain and snow, changing over to all snow by Tuesday night. QPF
amounts are very low, especially given the lack of continuity
between the models, so any accumulations should be light,
generally a few tenths of an inch or less, and confined to the far
eastern portion of the state.

High pressure will move into the state during the day Wednesday,
with drier air advecting into the region. This will slowly
dissipate clouds throughout the day, and provide maximum
radiational cooling with light winds for the overnight.
Temperatures will fall into the low 20s across much of the region
Wednesday night, especially in the valley locations. Temperatures
will then rebound to the low 40s for Thursday afternoon as high
pressure remains in place. Another cold front will push through
the state during the day Friday. This front will also be weakening
as it reaches our region, so there is some question about the
extent of precip as it moves across the state, with the GFS
keeping us dry and the ECMWF only showing light amounts. Kept with
Superblend pops during this time since it is so far out in the
period, which only puts low in slight chance pops in during the
day on Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 131 AM EST SUN DEC 2 2018

As a surface cold front pushes through eastern Kentucky, a line
of showers affected the far eastern portion of the area as well as
a second line of showers in west-central Kentucky. The first line
has since moved eastward. Showers from the second line will
continue to move from west to east over the next several hours,
but are expected to move out of the area through dawn. Also,
slight lowering of visibility and ceilings are possible with the
more intense showers. In fact, SME reported MVFR conditions at TAF
issuance. Drier weather will then take hold for the remainder of
the TAF period. LLWS will also continue to be a concern for the
first part of the overnight, but dissipate through dawn. Southwest
winds between 5 and 10 knots will persist through the period,
with gusty winds in the afternoon, mainly for west-central
Kentucky. Gusts will decrease through the evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CGAL
SHORT TERM...GREIF
LONG TERM...JMW
AVIATION...CGAL
Hazardous weather outlook, Dec 1, 10:27 PM EST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1027 PM EST Sat Dec 1 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030630-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1027 PM EST Sat Dec 1 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A few thunderstorms are expected overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow showers could bring light accumulations Tuesday evening and
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 7:45 PM ESTSpecial Weather StatementJKLBath, Fleming, Montgomery, Rowan45 min
Dec 1, 8:14 PM ESTSpecial Weather StatementJKLBath, Fleming, Montgomery, Rowan46 min

Nearby

Wind Advisories in Kentucky, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.